A fentanyl patch, brand name Duragesic, is a transdermal patch (skin patch) that contains a gel or liquid form of the opioid analgesic (pain reliever) fentanyl.
You can apply the sticky side of the patch to your upper arms, chest, back, or waist, depending on your health care provider’s instructions.
The patch steadily releases the medication into your skin, where it’s absorbed into your bloodstream, for round-the-clock pain management. In most cases, you’ll need to replace it with a new patch every 72 hours.
The patch is used to treat severe chronic pain. When used as prescribed, it can provide safe, effective pain relief.
However, the drug can also produce feelings of sedation (calmness and sleepiness) and euphoria (intense joy). That’s why some people abuse it.
How Do People Abuse Fentanyl Patches?
If you don’t use your fentanyl transdermal patch exactly as prescribed, you’re abusing it. Some of the most common ways to abuse fentanyl patches include:
- taking a higher amount of fentanyl than prescribed by applying more than one patch
- removing the gel or liquid from the patch and injecting it into a vein
- snorting the gel or liquid
- heating the gel or liquid and inhaling the resulting smoke and vapor
- using heated objects such as electric blankets, heating pads, saunas, hot tubs, or heated water beds; raising your body temperature and exposing the patch to heat can cause the patch to instantly release a large amount of fentanyl
People abuse fentanyl to rapidly achieve a feeling of relaxation and euphoria, also known as a “high.” These rapid, intense highs put users at risk of a number of serious side effects.
Side Effects Of Fentanyl Patch Abuse
When you abuse a fentanyl transdermal patch, you’re more likely to experience the drug’s unpleasant side effects. These effects may include:
- trouble urinating
- stomach or back pain
- trouble sleeping
You may also experience more serious side effects such as nausea, vomiting, trouble breathing or swallowing, chest pain, and hallucinations (seeing, hearing, or feeling things that aren’t there).
If you experience these or other unusual side effects, or if any of your side effects are severe, contact a health care professional.
If you abuse fentanyl patches, you face a high risk of overdose.
A fentanyl overdose can be life-threatening; seek emergency medical attention right away if you or someone you know experiences signs of overdose, which can include:
- breathing problems, such as respiratory depression (slow, troubled breathing)
- extreme tiredness
- smaller pupils
- coma (loss of consciousness)
In most cases, first responders or emergency room staff will administer naloxone to the person who overdosed. Naloxone is a medication that can rapidly reverse the effects of an opioid overdose.
Another serious side effect of fentanyl patch abuse is addiction. The United States Drug Enforcement Administration (DEA) classifies fentanyl as a Schedule II controlled substance, which means it has a high potential for addiction.
Also known as substance use disorder, addiction is a disease that makes you feel unable to control your drug use.
Fentanyl Patch Withdrawal Symptoms
If you’re physically dependent on fentanyl patches and you suddenly stop using them, you may experience withdrawal symptoms such as:
- trouble sleeping
- high blood pressure
- muscle aches
- nausea and/or vomiting
- stomach cramps
- enlarged pupils
Treatment Options For Fentanyl Patch Abuse
If you or a loved one struggles with fentanyl patch abuse or addiction, it’s important to seek help at a substance abuse treatment center.
Most people who regularly misuse fentanyl or other opioid pain medicines (such as oxycodone, hydromorphone, or codeine) will need to attend a medical detox program followed by a medication-assisted treatment program.
During medical detox, a team of health care professionals will closely monitor your physical and mental health as you get fentanyl out of your system.
In most cases, the doctors will gradually reduce your dosage instead of having you quit cold turkey. This strategy can reduce the severity of withdrawal symptoms.
Medication-Assisted Treatment (MAT)
After detox, you can enter a medication-assisted treatment program.
In MAT, your doctors can speed up your recovery by prescribing medications like methadone, buprenorphine, and naltrexone. These drugs can treat opioid addiction by decreasing cravings and withdrawal symptoms.
MAT also includes other recovery services such as peer support groups, family therapy, and individual counseling.
To learn more about treatment options for fentanyl patch abuse and addiction, please reach out to an ARK Behavioral Health specialist today.